[Skip to Content]
[Skip to Content Landing]
Article
January 1963

Chloroquine RetinopathyA Report of Eight Cases with ERG and Dark-Adaptation Findings

Author Affiliations

Bethesda, Md.
From the Ophthalmology Branch, National Institute of Neurological Diseases and Blindness, National Institutes of Health, Public Health Service, U.S. Department of Health, Education and Welfare.

Arch Ophthalmol. 1963;69(1):59-71. doi:10.1001/archopht.1963.00960040065013
Abstract

Introduction  Chloroquine and its derivatives are being widely used today for the treatment of such diseases as disseminated lupus erythematosus, discoid lupus, light sensitivity eruptions, sarcoid, asthma, skin tumors, rheumatoid arthritis, and other collagen diseases. Corneal changes were noted soon after the introduction of these drugs, and have been well documented in the literature.1-14 According to Hobbs, Eadie, and Somerville,20 corneal changes occur in approximately one-third of patients on prolonged chloroquine therapy. Since these changes disappear after cessation of therapy, they are of relatively little clinical significance. However, the irreversible retinal changes recently observed by Hobbs, et al.18,20 represent a grave complication of chloroquine therapy. These findings consist of impaired central vision, peripheral constriction of the visual fields, marked attenuation of the retinal vasculature, pigmentary changes of the macula, and in some cases, peripheral pigmentary changes. Hobbs, et al. have now reported 4 cases of such changes,

First Page Preview View Large
First page PDF preview
First page PDF preview
×